We have critically reviewed the available information on iodine-induced hyperthyroidism (IIH) from published sources and other reports as well as the experience of the authors in Tasmania, Zaire, Zimbabwe, and Brazil. Administration of iodine in almost any chemical form may induce an episode of thyrotoxicosis (IIH). This has been observed in epidemic incidence in several countries when iodine has been given as prophylaxis in a variety of vehicles, but the attack rate as recorded has been low. IIH is most commonly encountered in older persons with long standing nodular goiter and in regions of chronic iodine deficiency, but instances in the young have been recorded. It customarily occurs after an incremental rise in mean iodine intake in the course of programs for the prevention of iodine deficiency, or when iodine-containing drugs such as radiocontrast media or amiodarone are administered. The biological basis for IIH appears most often to be mutational events in thyroid cells that lead to autonomy of function. When the mass of cells with such an event becomes sufficient and iodine supply is increased, the subject may become thyrotoxic. These changes may occur in localized foci within the gland or in the process of nodule formation. IIH may also occur with an increase in iodine intake in those whose hyperthyroidism (Graves' disease) is not expressed because of iodine deficiency. The risks of IIH are principally to the elderly who may have heart disease, and to those who live in regions where there is limited access to medical care. More information is needed on the long-term health impact of IIH or "subclinical" IIH, especially in the course of prophylaxis programs with iodized salt or iodinated oil in regions where access to health care is limited.